Alert archive / West Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 7, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 6, 2008, 6:46 PM EDT for Tyler County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2008, 6:46 PM EDT (22:46 UTC)
- Expired
- Jul 6, 2008, 8:56 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 124 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 062247
FFWRLX
WVC095-070145-
/O.NEW.KRLX.FF.W.0007.080706T2246Z-080707T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT SUN JUL 6 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
TYLER COUNTY IN WEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PADEN CITY
AND MIDDLEBOURNE.
ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE HALF INCH ARE POSSIBLE IN
THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3959 8090 3958 8082 3957 8082 3949 8072
3945 8071 3941 8080 3946 8102 3959 8096
3961 8093
TIME...MOT...LOC 2246Z 180DEG 0KT 3947 8085
$$
301 follow-up statement
000
WGUS71 KRLX 070056
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
853 PM EDT SUN JUL 6 2008
WVC095-070103-
/O.CAN.KRLX.FF.W.0007.000000T0000Z-080707T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TYLER WV-
853 PM EDT SUN JUL 6 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR TYLER COUNTY...
THE FLASH FLOOD WARNING HAS BEEN CANCELLED AS HEAVY RAIN AND FLASH
FLOODING IS NO LONGER EXPECTED. STREAMS AND CREEKS REMAIN AT OR NEAR
BANKFULL...BUT WILL BEGIN TO RECEDE OVER THE NEXT FEW HOURS.
TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3959 8090 3958 8082 3957 8082 3949 8072
3945 8071 3941 8080 3946 8102 3959 8096
3961 8093
TIME...MOT...LOC 0053Z 180DEG 0KT 3947 8085
$$
30What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:20 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 6, 3:20 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 320 PM EDT SUN JUL 6 2008 .SYNOPSIS... A WEAK UPPER LEVEL LOW MOVES EAST ACROSS THE AREA THROUGH MONDAY. A COLD FRONT MOVES THROUGH WEDNESDAY. HIGH PRESSURE MOVES ACROSS THE AREA THURSDAY. A WARM FRONT MAY APPROACH FRIDAY. && .NEAR TERM /THROUGH MONDAY/... LOW CLOUDS AND FOG TOOK MOST OF THE MORNING TO BURN OFF...BUT THUNDERSTORMS STARTED FIRING EARLY NONETHELESS...OWING TO MOIST SOUNDINGS THROUGH ABOUT 10KFT SUPPORTING A KJKG-1 CAPE ABOUT AS SOON AS THE SUN CAME OUT...WITH VALUES OF 1500-2500 EXPECTED DURING PEAK HEATING. VISIBLE STLT IMAGERY SHOWS UPPER LOW CENTER ALL THE WAY BACK TOWARD CINCINNATI BUT WATER VAPOR IMAGERY SHOWS THE DEEP MOISTURE ONLY ABOUT AS FAR W AS THE OH BUT LOOPING BACK AS A COMMA HEAD INTO E CNTRL OH. THUNDERSTORMS HAVE BEEN CONCENTRATED IN THE MOUNTAINS AS A RESULT...WITH MORE OF A HIT AND MISS NATURE FARTHER W. SHORT TERM MODELS WERE SORT OF ALL OVER THE PLACE BUT MOST AGREED ON PRECIPITATION IN THE MOUNTAINS AND...TO SOME EXTENT...A SECONDARY AREA FARTHER W...A LITTLE CLOSER TO /ENE OF/ THE UPPER LOW. MOSTLY SUB SEVERE STORMS EXPECTED BUT LOCALLY EXCESSIVE WATER NOT OUT OF THE QUESTION WITH SLOW MOVEMENT...ESPECIALLY NORTHERN MOUNTAINS WHERE FFG VALUES INDICATE IT HAS BEEN WETTEST...UNDER AN INCH AN HOUR IN SOME CASES. ACTIVITY SHOULD GRADUALLY DIMINISH AFTER SUNSET TONIGHT...WITH FOG READILY FORMING ABOUT AS SOON AS IT CLEARS. HAVE AREAS OF DENSE VALLEY FOG OVERNIGHT INTO MON MORNING AGAIN...LASTING LONGER THAN CLIMATOLOGY AS OVERALL CONDITIONS DO NOT CHANGE MUCH...THOUGH EXPECT THIS MORNING WILL PROVE TO BE SOMEWHAT OF A SPIKE AS FAR AS LOW CLOUDS/FOG PERSISTENCE. ONCE THE FOG AND LOW CLOUDS BURN OFF MON...THE THUNDERSTORMS WILL FIRE AGAIN BUT...WITH UPPER LOW A BIT FARTHER E...THE STORMS SHOULD BE EVEN MORE FAVORED IN THE MOUNTAINS THAN TODAY. TEMPERATURES ARE ACTUALLY THE MOST MONOTONE PART OF THE FORECAST...WITH LOWS TONIGHT SIMILAR TO LOWS THIS MORNING AND HIGHS MON A BIT HIGHER THAN TODAY. THINK MIDNIGHT CREW MADE A GOOD MOVE PULLING AWAY FROM THE HIGH MAV MON NOW THAT FOG SEASON HAS APPARENTLY MADE AN EARLY ARRIVAL. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... NAM AND GFS IN FAIRLY GOOD AGREEMENT IN THIS PERIOD...WITH ONLY SOME SMALL TIMING DIFFERENCES. BOTH MODELS SHOW A WAVE MOVING ACROSS THE REGION ON TUESDAY...SO HAVE INCREASED POPS. COLD FRONT THEN PUSHES IN ON WEDNESDAY. ONCE AGAIN HAVE INCREASED POPS WITH THIS FEATURE. && .LONG TERM /THURSDAY THROUGH SUNDAY/... OPERATIONAL ECWMF AND GFS HAVE CONSIDERABLE DIFFERENCES IN THE EXTENDED RANGE. ECMWF WANTS TO BUILD IN MORE RIDGING...WHICH IS IN CONTRAST TO THE RUN YESTERDAY. GFS IS ALSO NOT CONSISTENT WITH PREVIOUS RUNS...SO WILL STAY CLOSE TO THE MAJORITY OF THE ENSEMBLE MEANS...WHICH IS CLOSE TO THE ECMWF ENSEMBLES. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... FOG FEST. FOG PERSISTED MOST OF THE MORNING SOME SITES BEFORE LIFTING INTO A STRATUS DECK AND THEN FINALLY MIXING OUT. HTS WAS THE LAST OF THE SIX OFFICIAL SITES TO MAINTAIN A STRATUS DECK. IT SHOULD BE GONE AT THE OPENING OF THE FORECAST PERIOD - 18Z. THE REASON FOR THE EARLY FOG SEASON IS ALL THE WET WEATHER OF LATE...A MOIST ATMOSPHERE THROUGH THE LOWEST 10 KFT...AND VERY LIGHT FLOW WHICH IS NOT CONDUCIVE TO GOOD MIXING. THE FOG WILL SET IN EARLY AGAIN TONIGHT AND PERSIST SOMEWHAT LONGER THAN 12Z AGAIN MON...THOUGH PERHAPS NOT QUITE AS LONG IN SOME AREAS AS TODAY. THE DEEP MOIST LAYER...ESPECIALLY OVER ROUGHLY THE EASTERN TWO THIRDS OF THE AREA...OR MOST OF WV...COMBINED WITH AN UPPER LEVEL LOW JUST W OF THE AREA...ARE THE CONTRIBUTING FAVORS FOR CONVECTION NOT ONLY FIRING UP IN THE HEAT OF THE DAY...BUT ACTUALLY DOING SO EARLY DESPITE THE LONG TIME IT TAKES FOR THE FOG TO BURN OFF. VISIBLE STLT IMAGERY SHOWS THE UPPER LOW CENTER AS FAR W AS CINCINNATI. THUNDERSTORMS WERE NUMEROUS IN THE MOUNTAINS AND WILL CONTINUE TO BE SO UNTIL THE SUN SETS THIS EVENING...ONLY FOR A REPEAT PERFORMANCE TO TAKE PLACE MON. SCATTERED THUNDERSTORMS WERE FORMING IN PARTS OF WESTERN WV EARLY THIS AFTERNOON...THIS TREND WILL CONTINUE...WITH A TENDENCY FOR THESE STORMS TO EVOLVE SW TOWARD HTS THIS AFTERNOON. AVIATION OUTLOOK /AFTER 18Z MON/...IFR CONDITIONS POSSIBLE IN FOG IN MOUNTAIN VALLEYS LATE MON NT INTO TUE MORNING...AND IN THUNDERSTORMS LATE TUE NT AND WED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM NEAR TERM...TRM SHORT TERM...RPY LONG TERM...RPY AVIATION...TRM
Hazardous weather outlook, Jul 6, 4:22 AM EDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 422 AM EDT SUN JUL 6 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-070830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 422 AM EDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 6, 3:49 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 349 PM EDT SUN JUL 6 2008 WVZ028-029-062030- BRAXTON-GILMER- 349 PM EDT SUN JUL 6 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRAXTON AND SOUTHERN GILMER COUNTIES... AT 346 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 12 MILES NORTHWEST OF SUTTON...MOVING NORTHWEST AT 4 MPH. WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR ROSEDALE AROUND 355 PM AND SHOCK AROUND 430 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
Special weather statement, Jul 6, 6:10 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 610 PM EDT SUN JUL 6 2008 WVZ011-062245- TYLER- 610 PM EDT SUN JUL 6 2008 ...A STRONG THUNDERSTORM WILL AFFECT TYLER COUNTY... AT 607 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR MIDDLEBOURNE...MOVING NORTHEAST AT 14 MPH. WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR PADEN CITY AROUND 615 PM AND MIDDLEBOURNE BY 620PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:58 PM EDT | Areal Flood Advisory | RLX | McDowell | 118 min |
| Jul 6, 6:29 PM EDT | Areal Flood Advisory | RLX | Tyler | 41 min |
| Jul 6, 7:47 PM EDT | Areal Flood Advisory | RLX | Boone, Logan | 72 min |
Nearby
Flash Flood Warnings in West Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.